Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 5, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Dec 13, 2009, 12:45 AM PST for San Luis Obispo County, Santa Barbara County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2009, 12:45 AM PST (08:45 UTC)
- Expired
- Dec 13, 2009, 1:45 AM PST
- In force
- 60 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
Counties San Luis Obispo County, CA, Santa Barbara County, CA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 12, 8:45 PM PST, 4 hours earlier.
Area forecast discussion, Dec 12, 8:45 PM PST, 4 hours before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 845 PM PST SAT DEC 12 2009 ...UPDATED AVIATION SECTION... .SYNOPSIS... PERIODS OF RAIN...HIGH ELEVATION SNOW...AND STRONG WINDS WILL CONTINUE THROUGH TONIGHT...THEN TAPER OFF ON SUNDAY. A WEAK HIGH PRESSURE SYSTEM WILL BUILD IN EARLY NEXT WEEK...BRINGING DRY WEATHER AND WARMER TEMPERATURES THROUGH FRIDAY. && .SHORT TERM (TONIGHT-TUESDAY)... ONE FRONT IS CURRENTLY OVER L.A. COUNTY AND IS PRODUCING MODERATE ISOLATED HEAVY RAIN. A POST FRONTAL TROF WHICH WILL USHER IN THE BULK OF THE COLD AIR ALONG WITH ANOTHER SHOT OF HEAVIER SHOWER ACTIVITY IS NOW OVER SLO COUNTY AND WILL SWEEP THROUGH THE AREA OVERNIGHT. IN BETWEEN THE FRONT AND THE TROF IS AN AREA OF RELATIVELY CALM WEATHER WITH NO OR ONLY LIGHT RAIN. OVER THE PAST 24 HOURS THE COASTS HAVE RECEIVED ABOUT A HALF TO AN INCH OF RAIN...THE VLYS HAVE SEEN BETWEEN 1 AND 2 INCHES OF RAIN...AND THE MOUNTAINS HAVE SEEN BETWEEN 2 AND 3 INCHES WITH LOCAL 4 INCHES. OVERNIGHT AN ADDITIONAL HALF TO ONE INCH OF RAIN WILL LIKELY FALL. THE THUNDER CHCS SEEM TO BE DIMINISHING AS THE LIS ARE TRENDING MORE POSITIVE AND THE JET DYNAMICS ARE NOT VERY STRONG. THERE IS ENOUGH COLD AIR ADVECTION WITH THE TROF TO STILL WARRANT ISOLATED THUNDERSTORMS. THE SOUTH FLOW HAS INCREASED THE SNOW LEVEL TO OVER 7000 FEET AND IT IS ONLY AT OUR ABOVE THESE VALUES WHERE SIGNIFICANT SNOW WILL FALL. THE WNW TO ESE FLOWING 130 KT JET STREAM IS OVER SLO COUNTY AND WILL NOT SAG ANY FURTHER SOUTH. STILL 120 KT IS OVER THE AREA AND ALL OF THE MOUNTAINS ARE RECEIVING WARNING LEVEL GUSTS THESE GUSTS ARE COVERED BY A WINTER STORM WARNING FOR THE LA/VTA MTNS AND A HIGH WIND WARNING FOR THE SLO/SBA MOUNTAINS. THE LOW LEVEL SOUTH WINDS ARE KEEPING THE STRONGER WINDS ALOFT AND THE CURRENT WIND ADVISORIES ARE STRUGGLING SOME BUT THE WINDS SHOULD PICK UP LATER WHEN THE POST FRONTAL TROF COMES THROUGH WITH THE COLD AIR SUBSIDENCE. FORECAST IS STILL ON TRACK AFTER THE POST FRONTAL TROF PASSES. EXPECT SHOWERS AND CLOUDS TO DIMINISH AND SUNDAY COULD TURN OUT TO BE FAIRLY PLEASANT IF NOT SOMEWHAT COOL. ...FROM PREVIOUS DISCUSSION... THE NORTHERN SLOPES WILL MOST LIKELY SEE PRECIPITATION CONTINUING INTO SUNDAY AFTERNOON AND POSSIBLY INTO MONDAY MORNING. BY MONDAY AFTERNOON...A NORTHWEST FLOW ALOFT AND RIDGING ALOFT WILL BUILD OVER THE AREA...BRINGING DRIER AND WARMER CONDITIONS THROUGH TUESDAY. .LONG TERM...A SHORTWAVE RIDGE PATTERN WILL PUSH EAST OVER THE AREA ON TUESDAY NIGHT ALLOWING A SOUTHWEST FLOW ALOFT TO DEVELOP. THIS SHOULD NOT PERMIT A WARMING TREND TO CONTINUE. A WEAK TROUGH ATTEMPTS TO DEVELOP ON WEDNESDAY...PUSHING POSSIBLY PRECIPITATION SOUTH INTO AREAS NORTH OF POINT CONCEPTION. DRY CONDITIONS WILL LIKELY CONTINUE FOR AREAS SOUTH OF THE POINT. A WEAK OFFSHORE EVENT COULD DEVELOP BEHIND THE TROUGH. GOING INTO NEXT WEEKEND...BOTH THE GFS AND ECMWF ARE STARTING TO DEVELOP ANOTHER TROUGH WITH SOUTHERLY FLOW FOR NEXT WEEKEND OR EARLY THE FOLLOWING WEEK. THIS TROUGH WAS DOWNPLAYED FOR NOW...BUT THIS WILL HAVE TO BE MONITORED BY FUTURE SHIFTS. && .AVIATION...13/0000Z. RAIN WILL CONTINUE OVER ALL TAF SITES THROUGH SUNDAY MORNING...HEAVY AT TIMES. TAFS WILL BE GENERALLY UNRELIABLE AS CIGS AND VIS WILL VARY FREQUENTLY BETWEEN IFR AND MVFR...AND BRIEFLY LIFR IN HEAVY SHOWERS. SOUTH WINDS WILL GRADUALLY SHIFT TO THE WEST AND NORTHWEST BY SUNDAY MORNING. KLAX...POOR CONFIDENCE IN TAF. CIGS AND VIS WILL VARY FREQUENTLY THROUGH 18Z...THEN GOOD CONFIDENCE IN VFR AFTER THAT AS THE RAIN MOVES EAST. SOUTH WINDS SHOULD SHIFT TO THE WEST AND NORTHWEST BY 13Z. KBUR...POOR CONFIDENCE IN TAF. CIGS AND VIS WILL VARY FREQUENTLY THROUGH THE ENTIRE TAF VALID TIME. && .LOX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING (SEE LAXWSWLOX). HIGH WIND WARNING (SEE LAXHWWLOX). FLASH FLOOD WATCH (SEE LAXFFALOX). WIND ADVISORY (SEE LAXNPWLOX). SMALL CRAFT ADVISORY (SEE LAXMWWLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). && SYNOPSIS...B/HALL PUBLIC...HALL/ASR AVIATION...MEIER WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 12, 8:00 PM PST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 800 PM PST SAT DEC 12 2009 CAZ034>041-044>046-051>054-059-087-088-547-548-131400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 800 PM PST SAT DEC 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY A POWERFUL WINTER STORM WILL AFFECT THE AREA TONIGHT THROUGH SUNDAY MORNING...BRINGING HEAVY RAIN...HIGH ELEVATION SNOW..AND STRONG DAMAGING WINDS. THIS STORM IS EXPECTED TO PRODUCE SIGNIFICANT RAINFALL ACROSS THE AREA WITH UP TO 3 INCHES POSSIBLE IN SOME FOOTHILL AND MOUNTAIN LOCATIONS THROUGH EARLY SUNDAY MORNING. THIS AMOUNT OF RAINFALL...COMBINED WITH THE POTENTIAL FOR RAINFALL RATES IN EXCESS OF ONE HALF INCH PER HOUR...WILL RESULT IN THE POTENTIAL FOR MUD AND DEBRIS FLOWS IN AND AROUND THE RECENT BURN AREAS. THERE IS ALSO A THREAT OF THUNDERSTORM ACTIVITY ACROSS THE AREA THROUGH THE NIGHT...INCLUDING OVER THE COASTAL WATERS. SNOW LEVELS WILL REMAIN RATHER HIGH THROUGH TONIGHT...ABOVE 6000 FEET...BEFORE LOWERING ON SUNDAY MORNING. HIGHEST RESORT AREAS WILL LIKELY SEE SIGNIFICANT SNOWFALL. AS THE FRONT MOVES THROUGH...IT WILL BRING STRONG AND GUSTY SOUTHERLY WINDS TO THE AREA...WITH WIND GUSTS TO BETWEEN 50 AND 70 MPH POSSIBLE IN SOME AREAS TONIGHT. IN ADDITION...THERE WILL BE A HIGH RISK OF RIP CURRENTS ACROSS AREA BEACHES THROUGH SUNDAY. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY ON SUNDAY MORNING...THE STORM WILL MOVE EAST OF THE AREA. HOWEVER...LIGHT SHOWER ACTIVITY MAY CONTINUE THROUGH THE AFTERNOON. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEIER
In the hours before
Local storm report, Dec 12, 8:10 PM PST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
810 PM PST SAT DEC 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM NON-TSTM WND GST 3 SE BIG PINES 34.35N 117.65W
12/12/2009 M70 MPH LOS ANGELES CA MESONET
SUSTAINED WINDS OF 47 MPH WITH GUSTS TO 70 MPH OUT OF THE
SOUTH AT WRIGHTWOOD...ELEVATION 6900 FEET.
&&
MEIERLocal storm report, Dec 12, 9:17 PM PST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
917 PM PST SAT DEC 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM NON-TSTM WND GST 6 N ALTADENA 34.28N 118.14W
12/12/2009 M60 MPH LOS ANGELES CA MESONET
WIND GUST TO 60 MPH OUT OF THE SOUTH AT CLEAR CREEK
RAWS...ELEVATION 3000 FEET.
0854 PM NON-TSTM WND GST BIG PINES 34.38N 117.69W
12/12/2009 M64 MPH LOS ANGELES CA MESONET
WIND GUST TO 64 MPH OUT OF THE SOUTH AT BIG PINES
RAWS...ELEVATION 6900 FEET.
0854 PM NON-TSTM WND GST 5 SE PEARBLOSSOM 34.45N 117.84W
12/12/2009 M58 MPH LOS ANGELES CA MESONET
WIND GUST TO 58 MPH OUT OF THE SOUTH AT VALYERMO
RAWS...ELEVATION 3800 FEET.
&&
MEIERLocal storm report, Dec 12, 11:16 PM PST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1116 PM PST SAT DEC 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM NON-TSTM WND GST 5 S PALMDALE 34.53N 118.09W
12/12/2009 M60 MPH LOS ANGELES CA MESONET
SUSTAINED WINDS 32 MPH WITH GUSTS TO 60 MPH OUT OF THE
SOUTHWEST AT LAKE PALMDALE RAWS...ELEVATION 3000 FEET
&&
MEIERSpecial weather statement, Dec 13, 12:19 AM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
1219 AM PST SUN DEC 13 2009
CAZ034>037-051-052-130900-
SAN LUIS OBISPO COUNTY CENTRAL COAST CA-SAN LUIS OBISPO COUNTY
INTERIOR VALLEYS CA-SAN LUIS OBISPO COUNTY MOUNTAINS CA-SANTA BARBARA
COUNTY CENTRAL COAST CA-SANTA BARBARA COUNTY MOUNTAINS CA-SANTA YNEZ
VALLEY CA-
1219 AM PST SUN DEC 13 2009
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN LUIS OBISPO AND
NORTHWESTERN SANTA BARBARA COUNTIES UNTIL 100 AM PST...
AT 1212 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING ACROSS THE CENTRAL COAST OF SAN LUIS
OBISPO COUNTY. A STORM SPOTTER IN BAYWOOD PARK REPORTED A STRONG
THUNDERSTORM WITH FREQUENT LIGHTNING AND WIND GUSTS TO 45 MPH. THIS
STORM WAS MOVING EAST AT 35 MPH.
HAIL UP TO ONE QUARTER INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
SAN LUIS OBISPO...MORRO BAY...PISMO BEACH...ARROYO GRANDE AND
SANTA MARIA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3561 12030 3485 12016 3490 12067 3503 12063
3508 12062 3513 12064 3517 12072 3514 12074
3519 12085 3525 12089 3533 12086 3540 12086
3543 12089 3545 12099 3549 12103
TIME...MOT...LOC 0814Z 180DEG 0KT 3506 12080 $$
KAPLAN/ASRThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 4:11 PM PST | Flash Flood Warning | LOX | Los Angeles | 2 hr |
| Dec 12, 4:14 PM PST | Areal Flood Advisory | LOX | Los Angeles | 3 hr |
| Dec 12, 4:31 PM PST | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 3 hr |
| Dec 12, 6:12 PM PST | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Dec 12, 7:03 PM PST | Areal Flood Advisory | LOX | Los Angeles | 4 hr |
| Dec 12, 9:33 PM PST | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara, Ventura | 3 hr |
| Dec 12, 10:47 PM PST | Areal Flood Advisory | LOX | Los Angeles | 6 hr |
| Dec 12, 11:53 PM PST | Special Marine Warning | LOX | 37 min | |
| Dec 13, 12:19 AM PST | Special Weather Statement | LOX | San Luis Obispo | 41 min |
| Dec 13, 12:25 AM PST | Special Marine Warning | LOX | 20 min | |
| Dec 13, 12:55 AM PST | Flash Flood Warning | LOX | Los Angeles | 4 hr |
| Dec 13, 1:55 AM PST | Special Weather Statement | LOX | Santa Barbara | 50 min |
| Dec 13, 4:33 AM PST | Areal Flood Advisory | LOX | Los Angeles | 117 min |
| Dec 13, 8:38 AM PST | Small Craft Advisory for Hazardous Seas | LOX | 18 hr |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.